New Mexico, 2017

Flash Flood in New Mexico, July 24, 2017

July 24, 2017 · NWS EPZ · 1 event in 1 county or zone

An upper high over the southern plains was bringing deep monsoon moisture into the region. Lingering outflow boundaries from evening convection helped to develop a slow moving thunderstorm over the Hatch, NM area which dropped almost 2 inches of rain in an hour over the town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high over the southern plains was bringing deep monsoon moisture into the region. Lingering outflow boundaries from evening convection helped to develop a slow moving thunderstorm over the Hatch, NM area which dropped almost 2 inches of rain in an hour over the town. This lead to flash flooding and numerous evacuations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 23, 12:41 PM MST, 11 hours 49 minutes earlier.

Area forecast discussion, Jul 23, 12:41 PM MST, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
141 PM MDT Sun Jul 23 2017

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas this week. As a result there will be chances for
showers and thunderstorms each day with heavy rains falling across
a few locations. Isolated areasa may even experience flash
flooding. Temperatures will remain seasonably warm under partly to
mostly cloudy skies.

&&

.DISCUSSION...
South to southeast winds will sustain transport of abundant moisture
into southern New Mexico and west Texas today and Monday causing
surface dewpoints to remain in the mid 50s to mid 60s most areas
along with with high precipitable water amounts around 1.5 inches.
The moisture will combine diurnal warming to push afternoon
CAPE's to around 700 to 1500 J/kg most locations. Little
convective inhibition will exist so surface heating and upslope
flow will again initiate torms today and Monday with subsequent
outflow boundaries generating more storms in the late afternoon
and evening. Deep moisture suggests little entrainment so
convective cells will be efficient rain produces. Vertical wind
profiles showing both slow cell motion and even back building
potential so primary weather hazard remains heavy rains and flash
flooding. However instability values indicate several cells may
produce at least small hail.

Tuesday through Wednesday an east to west oriented upper ridge
will extend across central New Mexico with the circulation around
this feature advecting drier continental air at mid levels into
the CWA. Thus precipitable water falls a bit to around 1.3 inches.
Nevertheless surface dewpoints will remain in the lower 50s to
lower 60s and this will combine with seasonably warm afternoon
temperatures to support CAPE's around 1000 J/kg in the afternoon.
Thus expect at least isolated to scattered convection in the
lowlands with higher coverage mountains.

Thursday a surface trough associated with a dissipating cold
front will drop southward into southern New Mexico and west Texas.
This feature will remain almost stationary into Saturday and
provide low level convergence. In addition the trough will sustain
low level southeast winds keeping dewpoints in the mid 50s to
lower 60s along with CAPE's around 1000 J/kg. Thus threat for deep
convection with locally heavy rains will persist into later
periods.

&&

.AVIATION...Valid 24/00Z-25/00Z..mostly VFR conditions are
expected with P6SM SCT-BKN050 BKN-OVC100-120 through the period. Sfc
winds gnly SE_SW 5-12 kts. Scattered thunderstorms again til 09Z
Local MVFR to IFR briefly in SCT-NUM tstms winds VRB27G37KT 1-3 SM
+TSRA BKN030CB OVC070 thru 09Z and again after 21Z (less intensity
and coverage on Monday).

&&

.FIRE WEATHER...
A very moist and unstable airmass will persist again today across
the fire zones leading to widespread thunderstorms and some
flooding. Moisture will decrease some Monday through Wednesday with
slightly less thunderstorm coverage, along with flood potential, as
upper high moves back over eastern New Mexico. This will bring
slightly warmer daytime temperatures. Min RH values for today will
run around 35% to 45% lowlands and 50% to 50% mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  70  91  72 /  30  50  40  30
Sierra Blanca           87  66  89  69 /  40  40  30  20
Las Cruces              88  65  90  68 /  40  50  40  30
Alamogordo              89  66  90  68 /  40  50  40  40
Cloudcroft              67  50  69  52 /  50  60  60  50
Truth or Consequences   89  66  90  68 /  40  50  50  40
Silver City             81  62  83  62 /  60  70  60  50
Deming                  88  66  90  68 /  40  60  50  40
Lordsburg               85  66  88  67 /  50  70  60  50
West El Paso Metro      88  70  90  71 /  30  50  40  30
Dell City               91  68  92  70 /  50  40  30  20
Fort Hancock            90  72  92  73 /  40  50  30  20
Loma Linda              84  65  85  67 /  30  50  30  30
Fabens                  90  70  91  72 /  40  50  30  30
Santa Teresa            88  67  90  70 /  30  50  40  30
White Sands HQ          88  67  90  70 /  30  50  40  30
Jornada Range           89  65  90  68 /  40  60  40  40
Hatch                   91  66  92  68 /  40  50  50  40
Columbus                88  67  90  69 /  40  60  50  40
Orogrande               89  67  91  71 /  40  40  30  30
Mayhill                 75  53  76  57 /  50  50  60  50
Mescalero               77  54  76  57 /  50  60  60  50
Timberon                75  54  75  57 /  50  60  60  50
Winston                 83  57  80  61 /  60  70  60  50
Hillsboro               87  64  87  65 /  60  70  60  50
Spaceport               89  64  90  67 /  30  60  50  40
Lake Roberts            84  56  79  57 /  60  70  60  50
Hurley                  82  62  84  62 /  60  70  60  50
Cliff                   86  58  84  61 /  50  70  60  50
Mule Creek              86  59  84  62 /  60  70  60  50
Faywood                 86  62  85  63 /  60  70  60  50
Animas                  84  65  88  67 /  50  70  60  50
Hachita                 86  65  88  67 /  50  70  60  50
Antelope Wells          86  63  87  66 /  50  70  60  50
Cloverdale              83  62  82  63 /  50  70  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan
Hazardous weather outlook, Jul 23, 9:10 AM MST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1010 AM MDT Sun Jul 23 2017

NMZ401>417-TXZ418>424-241800-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1010 AM MDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms. Heavy rains are possible with
over 2 inches of rain falling over a few locations causing flash
flooding. Several storms may also produce hail up to an inch in
diameter and wind gusts 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms Monday with heavy rain and flash flooding
occurring over a few areas. Several storms may also produce hail up
to an inch in diameter and wind gusts to 60 mph.

Isolated to scattered showers and thunderstorms Tuesday through
Saturday. Heavy rains with flash flooding possible over isolated
locations.

.SPOTTER INFORMATION STATEMENT...
Flooding...hail and strong winds should be reported to the National
Weather Service via twitter of by phone.

Rogash

The radar

The El Paso radar (KEPZ), 100 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 24, 12:30 AM MST to 3:00 AM MST
Where
Dona Ana County, 0.19 mi ENE of Hatch Muni Arpt to 0.36 mi S of Placitas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.671, -107.177

Emergency Operations Center was activated due to heavy rain and flash flooding in the Hatch area where 1.96 inches of rain was reported. About 40 people were evacuated from their residences in Hatch overnight. Heavy equipment was necessary to shore up the banks of the Placitas and Rincon arroyos. There was also a leaking gas main on NM 185.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715910.